Tornadoes · United States · Kentucky · 2016
EF1 tornado, Apex to Bancroft, Kentucky, May 10, 2016
From Apex to Bancroft, this EF1 tornado ran 5.3 miles across Muhlenberg and Christian counties on May 10, 2016, touching down at 5:25 PM CDT and reaching 100 yards wide. It killed nobody, and did $135,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 10, 2016
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Lifted
- 5:35 PM CDT (22:35 UTC)
- On the ground
- 10 minutes
- Path length
- 5.3 miles (8.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Counties
- Muhlenberg and Christian counties
- Touchdown point
- 37.113, -87.348
- Lift-off point
- 37.156, -87.270
- Record number
- 1605101625-01
What the Weather Service recorded
An outbreak of supercells with large hail and isolated tornadoes affected western Kentucky during the afternoon and early evening. The initial round of thunderstorms occurred early in the afternoon over northwest Kentucky. These storms, which produced a major hailstorm and flash flood in the Owensboro area, were triggered by a weak upper-level low over northern Illinois. This initial round of thunderstorms produced an outflow of cooler air that settled south into southwest Kentucky. By mid-afternoon, isolated supercells with tornadoes fired up along the leading edge of cooler air. Strong westerly upper-level winds associated with the upper-level low over Illinois provided ample wind shear for supercells. A southwest wind flow of moist and unstable air in the lower levels of the atmosphere provided fuel for the storms. Low-level winds up to around 40 knots enhanced low-level wind shear, providing a favorable environment for tornadoes. The supercells lingered well into the evening.
The tornado touched down near Kentucky Highway 813, where a couple of barns sustained moderate to heavy damage. A few trees were down. Several emergency management officials witnessed the tornado, which was captured on camera. Peak winds in this portion of the path were estimated near 90 mph. The tornado continued moving east-northeast across woods and fields into Muhlenberg County.
The tornado entered Muhlenberg County from Christian County along Highway 189, where downed trees blocked the road along a stretch one-half mile long. A house near the county line sustained minor damage. Utility lines and trees were brought down across Highway 189. A few barns were destroyed. A couple dozen trees were down. A home sustained considerable damage to the roof, including a few rafters that were blown away. The back deck of the home was destroyed. Another home near the end of the damage path sustained minor roof damage. The tornado was witnessed by a number of people, including at least two witnesses who videotaped it. Peak winds were estimated near 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS PAH issued a tornado warning for this county at 21:59 UTC, 26 minutes before the tornado touched down, in force until 22:36 UTC.
The county was under a tornado watch, issued at 22:08 UTC and running to 02:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 22:08 UTC | Severe Thunderstorm Watch | PAH |
| 21:37 UTC | 22:00 UTC | Tornado Warning | PAH |
| 21:59 UTC | 22:36 UTC | Tornado Warning | PAH |
| 22:08 UTC | 02:28 UTC | Tornado Watch | PAH |
| 23:23 UTC | 00:00 UTC | Severe Thunderstorm Warning | PAH |
| 23:36 UTC | 00:15 UTC | Tornado Warning | PAH |
| 00:01 UTC | 00:30 UTC | Tornado Warning | PAH |
| 00:14 UTC | 01:00 UTC | Tornado Warning | PAH |
| 00:28 UTC | 01:15 UTC | Tornado Warning | PAH |
| 00:30 UTC | 01:00 UTC | Severe Thunderstorm Warning | PAH |
| 00:41 UTC | 01:15 UTC | Tornado Warning | PAH |
| 00:52 UTC | 01:15 UTC | Tornado Warning | PAH |
| 01:08 UTC | 01:22 UTC | Tornado Warning | PAH |
| 01:17 UTC | 01:30 UTC | Severe Thunderstorm Warning | PAH |
| 01:34 UTC | 02:00 UTC | Severe Thunderstorm Warning | PAH |
| 01:44 UTC | 02:15 UTC | Tornado Warning | PAH |
| 01:59 UTC | 02:12 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 10, 3:19 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 10, 3:19 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Paducah KY 319 PM CDT TUE MAY 10 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 319 PM CDT Tue May 10 2016 Primary focus today has been on ongoing severe weather event. Scattered supercells with all severe weather elements including tornadoes expected to continue, mainly across west Kentucky through sunset. Once the convection passes, clearing skies and light or calm winds will lead to either fog or very low cloud development possibly before midnight. Haven't had much time to look at the convective potential for Wednesday and Thursday, but still figure that we will have a relatively dry period tonight through much of Wednesday, with thunderstorms spreading east into the area later Wednesday night. More development is likely on Thursday as the larger-scale trough approaches the area. .LONG TERM...(Friday through Tuesday) Issued at 319 PM CDT Tue May 10 2016 The extended period will start out under northwest flow aloft and surface ridging. In the fast northwesterly flow, a reinforcing shot of cool dry air is progged to sweep into the PAH forecast area late Friday night. This feature will have little deep moisture to work with, therefore the probability of measurable rainfall will be rather low, about 1 out of 3. At this time, there seems to be enough lack of instability to preclude the mention of thunder. Saturday looks dry under another surface ridge, however it is possible for rain to occur in the southern half of the region Saturday night due to the presence of a developing boundary between high pressure to the north and increasing low pressure in the southern Plains. The medium range models, while in reasonable agreement, are more vague with the path of the southern Plains low and the quasi- stationary boundary to its east, with the ECMWF keeping it farther south than the GFS. For the time being, there will be a gradually increasing chance of showers from the latter half of the weekend through Day 7. Increasing moisture/instability should allow at least scattered tstm activity by Monday. Expect a cooldown through the weekend, with highs not reaching 70 Saturday and Sunday, and lows dipping below 50 Saturday night. A modest rebound in temps by Day 7. && .AVIATION... Issued at 1248 PM CDT Tue May 10 2016 A cluster of storms will hit KOWB in the next hour, and once it pushes east, all TAF sites should be dry for the remainder of the forecast. MVFR ceilings will impact KCGI and KPAH for a few hours this afternoon before lifting to VFR. It appears that MVFR ceilings will be tied to convection at KOWB only. Clearing is eventually expected along with light or calm winds tonight. There is a strong signal for LIFR or lower ceiling development possibly before 06Z depending on timing of the clearing. The low ceilings and/or dense fog development seems like a good bet. The low ceilings/fog should lift/dissipate by late morning. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DB AVIATION...DRS
Hazardous weather outlook, May 10, 3:10 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 310 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND SOUTHEAST MISSOURI. DRS
In the hours before
Local storm report, May 10, 3:30 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 2 WSW BENTON 38.00N 88.95W
05/10/2016 FRANKLIN IL TRAINED SPOTTER
TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE
PARKWAY.
&&
JIMPLocal storm report, May 10, 3:43 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 2 WSW BENTON 36.84N 88.39W
05/10/2016 MARSHALL KY TRAINED SPOTTER
TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE
PARKWAY.
&&
DBLocal storm report, May 10, 3:51 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 NW MAYFIELD 36.75N 88.66W
05/10/2016 GRAVES KY TRAINED SPOTTER
COLLAPSED BUILDING ON HWY 121 NORTH IN GRAVES COUNTY.
LIKELY TORNADO DAMAGE.
&&
DBLocal storm report, May 10, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL HANSON 37.42N 87.47W
05/10/2016 M0.75 INCH HOPKINS KY TRAINED SPOTTER
0446 PM FUNNEL CLOUD LAMASCO 36.99N 87.94W
05/10/2016 LYON KY TRAINED SPOTTER
&&
DBLocal storm report, May 10, 5:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD CROFTON 37.05N 87.48W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
NEAR CROFTON
&&
DBLocal storm report, May 10, 5:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL CROFTON 37.05N 87.48W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM I-69 HANSON EXIT
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM HANSON EXIT I-69
&&
DBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.4 hours before the tornado, 128 km from the path. May 10, 2016.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -131 J/kg
- Surface CAPE
- 65 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Nashville Metro, TN (KBNA), 00:00Z
1.6 hours after it, 128 km from the path. May 11, 2016.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 2184 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Greenville (M21), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 77.72 | 65.48 | 180° 12 kt | 19 | 1013.5 | |
| 20:55 UTC | 78.26 | 65.66 | 200° 13 kt | 1013.2 | ||
| 21:15 UTC | 76.64 | 64.76 | 210° 12 kt | 19 | 1013.5 | |
| 21:35 UTC | 75.74 | 64.58 | 200° 11 kt | 18 | 1013.2 | |
| 21:55 UTC | 78 | 65.48 | 190° 14 kt | 18 | 1012.9 | |
| 22:15 UTC | 77.18 | 64.76 | 190° 14 kt | 19 | 1012.5 | |
| 22:35 UTC | 74.3 | 65.66 | 210° 11 kt | 1012.9 | -RA | |
| 22:55 UTC | 67.46 | 64.22 | 210° 5 kt | 16 | 1013.5 | -RA |
| 23:15 UTC | 69 | 65 | 140° 3 kt | 1013.5 | ||
| 23:35 UTC | 69 | 65.84 | 0° 0 kt | 1013.5 | ||
| 23:55 UTC | 69 | 66.2 | 130° 3 kt | 1013.9 | ||
| 00:15 UTC | 68 | 67 | 170° 3 kt | 1013.9 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Campbell radar (KHPX), 44 km away, was scanning. The volume nearest the touchdown began at 22:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:42 UTC | HAIL 0.75 | Hanson | Hopkins, KY | |
| 21:46 UTC | FUNNEL CLOUD | Lamasco | Lyon, KY | |
| 21:49 UTC | HAIL 1.75 | Beech Creek | Muhlenberg, KY | TIME OF EVENT ESTIMATED. |
| 22:01 UTC | FUNNEL CLOUD | Crofton | Christian, KY | NEAR CROFTON |
| 22:03 UTC | HAIL 1 | Crofton | Christian, KY | |
| 22:04 UTC | FUNNEL CLOUD | 2 E Hanson | Hopkins, KY | LOOKING EAST FROM HANSON EXIT I-69 |
| 22:04 UTC | FUNNEL CLOUD | 2 E Hanson | Hopkins, KY | LOOKING EAST FROM I-69 HANSON EXIT |
| 22:14 UTC | FUNNEL CLOUD | 4 E Hanson | Hopkins, KY | |
| 22:14 UTC | HAIL 1.5 | 3 Wsw Sacramento | Hopkins, KY | |
| 22:25 UTC | TORNADO | 2 Ne Apex | Muhlenberg, KY | |
| 22:25 UTC | TORNADO | N Apex | Christian, KY | EF-1 105 MPH PEAK WIND. PATH LENGTH 5 MILES. DOZENS OF TREES SNAPPED OR UPROOTED. 2 BARNS DESTROYED. ROOF BLOWN OFF DECK WITH PARTIAL LOSS OF ROOF DECKING ON HOUSE. PATH WIDTH 100 YARDS WIDE. |
| 22:26 UTC | TORNADO | 7 Sw Greenville | Muhlenberg, KY | SIGNIFICANT DAMAGE TO HOUSE ON JOE ELI LANE ON MUHLENBERG/CHRISTIAN CO. LINE. RESIDENT TOOK COVER IN A STORM SHELTER. |
| 22:30 UTC | TSTM WND DMG | 6 Se White Plains | Muhlenberg, KY | SEVERAL BUILDINGS DAMAGED ALONG ELI LANE...5 BUILDINGS DAMAGED ALONG JERRELLS CREEK ROAD...TREES UPROOTED AND TWISTED IN THAT AREA. POWER POLES DOWN IN SW PART OF COUNTY...WIDESPREAD HAIL DAMAGE WITHIN THE COUNTY...HAIL |
| 22:30 UTC | TORNADO | Apex | Christian, KY | EMS/EMA TRACKED TORNADO FROM FIRST TOUCHDOWN NEAR APEX TO WEIR TO SOUTH OF DRAKESBORO NEAR BROWDER...THEN THE TORNADO LIFTED AT APPROXIMATELY 555 PM. QUARTER TO LARGER THAN GOLF BALL HAIL WAS REPORTED ALONG THE PATH. |
| 22:35 UTC | TSTM WND DMG | Greenville | Muhlenberg, KY | ROOF BLOWN OFF HOUSE ON TERRELLS CREEK ROAD SOUTH OF GREENVILLE. |
| 22:46 UTC | HAIL 2.75 | 1 S Greenville | Muhlenberg, KY | |
| 22:48 UTC | HAIL 1 | Beech Creek | Muhlenberg, KY | |
| 22:49 UTC | HAIL 1.75 | Beech Creek | Muhlenberg, KY | TIME OF EVENT ESTIMATED. |
| 22:50 UTC | TSTM WND DMG | 1 N Hartford | Ohio, KY | TREES DOWN. |
| 22:50 UTC | HAIL 1 | Hartford | Ohio, KY | |
| 22:50 UTC | HAIL 1.75 | Hartford | Ohio, KY | |
| 23:06 UTC | TORNADO | 1 Ne Hartford | Ohio, KY | TORNADO HAD AN 8.6 MILE PATH LENGTH AND GOT AS WIDE AS 300 YARDS. DAMAGE OCCURRED TO MULTIPLE TREES AND PROPERTIES. TORNADO ENDED 2 MILES WSW OF OLATON. MOST SIGNIFICANT DAMAGE OCCURRED ON HALLS CREEK RD...WHERE EF2 DAMA |
| 23:24 UTC | HAIL 0.75 | 4 N Cadiz | Trigg, KY | |
| 23:25 UTC | HAIL 0.75 | Morgantown | Butler, KY | |
| 23:33 UTC | HAIL 1 | Farmersville | Caldwell, KY | |
| 23:38 UTC | HAIL 1.5 | 2 Ne Cobb | Caldwell, KY | |
| 23:41 UTC | FUNNEL CLOUD | 1 E Cobb | Caldwell, KY | |
| 00:00 UTC | HAIL 1 | Cerulean | Trigg, KY | HAIL HAS BEEN OCCURRING FOR SEVEN MINUTES. |
| 00:03 UTC | HAIL 0.75 | Cerulean | Trigg, KY | |
| 00:05 UTC | HAIL 2.5 | Cerulean | Trigg, KY | |
| 00:10 UTC | FUNNEL CLOUD | Cerulean | Trigg, KY | |
| 00:16 UTC | TORNADO | 2 Sse Cerulean | Trigg, KY | STRUCTURAL DAMAGE ALONG KY HIGHWAY 126 JUST NORTH OF HIGHWAY 128. |
| 00:22 UTC | TORNADO | Buffalo | Trigg, KY | TORNADO SIGHTED SOUTH OF CERULEAN IN THE BUFFALO AREA. |
| 00:24 UTC | TORNADO | 1 Se Cerulean | Trigg, KY | |
| 00:25 UTC | TORNADO | 4 Sse Cerulean | Trigg, KY | TROOPER SIGHTED TORNADO NEAR BUFFALO ROAD AND HIGHWAY 128. DAMAGE TO HOUSE REPORTED...OCCUPANTS FLED. |
| 00:27 UTC | TORNADO | Cerulean | Trigg, KY | DEBRIS SEEN ON GROUND. |
| 00:47 UTC | TORNADO | 3 N Hopkinsville | Christian, KY | TORNADO SIGHTED AT LAKE BLYTHE. |
| 01:03 UTC | TORNADO | 5 Ne Hopkinsville | Christian, KY | REPORTED AT JOHNSON ROAD AND PILOT ROCK ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 10, 2016
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 2:22 PM CDT | EF1 | Breckinridge, KY | 0.4 | 25 | $100,000 | ||
| May 10 | 2:44 PM CDT | EF3 | Graves, KY | 19.0 | 450 | 10 | $3.5 million | |
| May 10 | 3:25 PM CDT | EF0 | Holt, NE | 0.2 | 20 | $40,000 | ||
| May 10 | 3:55 PM CDT | EF0 | Lyon, KY | 0.1 | 30 | |||
| May 10 | 5:36 PM CDT | EF0 | Pope, IL | 0.1 | 20 | |||
| May 10 | 5:56 PM CDT | EF0 | Hardin, IL | 0.1 | 20 | |||
| May 10 | 6:06 PM CDT | EF1 | Union, KY | 3.7 | 50 | $25,000 | ||
| May 10 | 6:06 PM CDT | EF2 | Ohio, KY | 8.6 | 300 | $150,000 | ||
| May 10 | 7:17 PM CDT | EF0 | Trigg, KY | 1.6 | 100 | $20,000 | ||
| May 10 | 7:29 PM CDT | EF0 | Christian, KY | 0.0 | 30 | |||
| May 10 | 7:45 PM CDT | EF0 | Christian, KY | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.